Despite its positive effects, TTh [testosterone therapy] has several common side effects, including increases in estrogen levels, gynecomastia, and erythrocytosis. Much recent attention has been focused on the effects of TTh on the cardiovascular (CV) system. Extensive debate has focused on high-impact publications with questionable methodologies and controversial conclusions that suggested significant CV risk for men on TTh with alternative studies suggesting benefit. In light of this controversy, the American Urological Association issued a policy statement stating that, based on current evidence, definitive answers on the CV risks of TTh are not currently available.
T[estosterone]-induced increases in hemoglobin (Hb) and hematocrit (Hct) can lead to erythrocytosis, clinically defined as an Hb level higher than 18.5 g/dL or an Hct higher than 52% in men, although this definition varies. Physiologically, erythrocytosis is defined by an erythrocyte mass that exceeds 125% of that predicted for sex and body mass. This is the most common dose-limiting adverse effect of TTh. Much of the concern on increases in blood viscosity resulting from increased red blood cell mass centers on the potential increased risk for venous thromboembolism, myocardial infarction, and cerebrovascular accidents. However, little evidence supports an increased risk of these negative sequelae in men on TTh. We review the literature examining T-induced erythrocytosis and summarize proposed mechanisms and risks of thromboembolic sequelae.
For men undergoing TTh, the risk of developing erythrocytosis compared with controls is well established, with short-acting injectable formulations having the highest associated incidence. Potential mechanisms explaining the relation between TTh and erythrocytosis include the role of hepcidin, iron sequestration and turnover, erythropoietin production, bone marrow stimulation, and genetic factors.